Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 83, NWS Boston/Norton, MA

August 2, 2024Middlesex County, Norfolk County, Suffolk County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 2, 2024, 4:11 PM EDT for Middlesex County, Norfolk County, Suffolk County, Massachusetts. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2024, 4:11 PM EDT (20:11 UTC)
Expired
Aug 2, 2024, 4:31 PM EDT
In force
20 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Middlesex County, MA, Norfolk County, MA, Suffolk County, MA

The radar

The Boston radar (KBOX), 34 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2024-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2024-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
173 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1255 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

048 
WUUS51 KBOX 022011
SVRBOX
MAC017-021-025-022100-
/O.NEW.KBOX.SV.W.0083.240802T2011Z-240802T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
411 PM EDT Fri Aug 2 2024

The National Weather Service in Boston/Norton has issued a

* Severe Thunderstorm Warning for...
  Northeastern Norfolk County in eastern Massachusetts...
  Southwestern Suffolk County in eastern Massachusetts...
  Southeastern Middlesex County in northeastern Massachusetts...

* Until 500 PM EDT.

* At 411 PM EDT, a severe thunderstorm was located over Dedham, or
  over Needham, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to trees and power lines.

* Locations impacted include...
  Boston, Cambridge, Quincy, Newton, Brookline, Braintree, Needham,
  Milton, Dedham, Canton, and Westwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4222 7122 4229 7125 4236 7109 4222 7098
TIME...MOT...LOC 2011Z 246DEG 4KT 4225 7120 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KS
1 follow-up statement
915 
WWUS51 KBOX 022031
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
431 PM EDT Fri Aug 2 2024

MAC017-021-025-022041-
/O.CAN.KBOX.SV.W.0083.000000T0000Z-240802T2100Z/
Norfolk MA-Suffolk MA-Middlesex MA-
431 PM EDT Fri Aug 2 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NORFOLK...
SOUTHWESTERN SUFFOLK AND SOUTHEASTERN MIDDLESEX COUNTIES IS
CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 4222 7122 4229 7125 4236 7109 4222 7098
TIME...MOT...LOC 2029Z 246DEG 4KT 4226 7118 

$$

KS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:46 PM EDT, 25 minutes earlier.

Area forecast discussion, Aug 2, 3:46 PM EDT, 25 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
346 PM EDT Fri Aug 2 2024

.SYNOPSIS...
An upper level disturbance will bring scattered showers and
thunderstorms into tonight. It remains very warm and humid this
weekend into Monday with a chance of showers and thunderstorms
at times, but Sunday looks to be the more active day. It turns
cooler after Monday but the pattern stays active through next
week as a frontal boundary stalls near the south coast.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Scattered storms are increasing in coverage across the interior as
forcing for ascent increases ahead of an approaching mid level
shortwave. Environment is favorable for heavy rainfall, but also
supports wet microbursts given moderate instability, high moisture
content, weak shear and steep low level lapse rates. The focus for
locally strong storms and heavy rainfall into the early evening will
be across CT into interior MA. The shortwave moves across SNE
tonight so expect scattered showers and embedded t-storms likely
holding together somewhat as they move to the coast overnight as
convection will be supported by modest forcing and decent elevated
instability. Locally heavy downpours will be the main risk tonight.
Rather warm and humid tonight with lows 70-75. Stratus and patchy
fog develops over Cape/Islands and expands across SNE.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Saturday...

There is a low prob for a few showers and embedded thunder in the
east in the morning as shortwave exits the coast. Then a period of
shortwave ridging and subsidence with lowering PWATs follows behind
the departing shortwave. Thus, could be looking at a decent window
of dry weather into the afternoon before convection redevelops late
in the day and evening across the interior as PWATs recover. Can't
rule out an isolated wet microburst again as environment is
favorable and nadocast is highlighting a wind threat. Heavy rainfall
will also be a risk as PWATs increase to 2 inches. Not quite as hot
Saturday due to more cloud cover but highs still well into the 80s
to near 90 with dewpoints low-mid 70s. This will yield heat indices
in the mid 90s so heat advisory will continue.

Saturday night...

Scattered showers and a few t-storms are
expected to continue into Sat night as they move east across
SNE, supported by another shortwave with modest forcing for
ascent and elevated instability. Warm and humid night with lows
70-75.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Sunday

Another subtle short-wave passes over the region on Sunday
triggering another round of spotty showers and thunderstorms in a
tropical environment. Dewpoints continue to run in the mid to upper
70s with extensive cloud cover limiting surface temperatures to the
mid 80s. This will yield heat indices in the low to mid 90s and
another day of oppressive heat and humidity. FV3 and NAM3KM hi-res
models support convection after 18Z as a surface trough pushes
through the region. Impacts should be limited to heavy downpours and
thunder/lightning as deep layer shear and lapse rates look to be on
the weaker side.

Monday

Upper-level short-wave shifts east of southern New England by
Monday. This should support drier conditions, but the atmosphere
will remain hot and humid so there will be some chances for diurnal
showers and thunderstorms, but lower than what is expected this
weekend. Surface temps in the low 90s and dewpoints in the low 70s
should yield heat indices in the mid to upper 90s for most locations
across the interior.

Tuesday through Friday

Trending cooler and toward some more unsettled weather next week as
a broad cyclonic flow develops over east CONUS/Canada. Ensemble
guidances suggests a wet period Tuesday night through Wednesday with
a cold front potentially pushing through The Northeast. Confidence
drops off considerably Wednesday and beyond as global models are
beginning to come into agreement on a potential tropical cyclone
moving up the east coast mid to late week. The potential development
and track of this system could affect the forecast in southern New
England later next week. Check the latest Tropical Weather Outlook
from The National Hurricane Center for more details.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Forecast Confidence Levels:

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Through 00z...

VFR, but scattered showers and t-storms with brief MVFR
conditions and heavy rainfall focused across the interior.
IFR-LIFR stratus and fog will redevelop at ACK.

Tonight...Moderate confidence.

IFR-LIFR stratus and patchy fog Cape/Islands will expand across
RI and eastern MA with MVFR-IFR further in the interior. Some
uncertainty how widespread stratus will be across the interior.
Scattered showers with embedded thunder in the evening, likely
moving into eastern New Eng overnight.

Saturday...Moderate confidence.

IFR-LIFR improving to VFR 15-18z, but IFR probably lingering
into the afternoon at ACK. Showers exiting the coast in the
morning, then scattered showers and t-storms redeveloping late
in the day across interior MA and northern CT. S-SW winds
10-15 kt with gusts up to 20 kt over southeast MA and
Cape/Islands.

Saturday night...Moderate confidence.

IFR-LIFR redeveloping over Cape/Islands and likely expanding
across RI and SE MA. Lower conditions may develop further in
the interior but low confidence on how widespread it will be.
Scattered showers and t-storms in the evening interior moving
to to the coast during the night.

KBOS TAF...High confidence.

Low risk for a t-storm late afternoon/evening, then increasing
confidence of IFR cigs developing after 06z, improving to VFR
by 16z.

KBDL TAF...High confidence.

Moderate risk for a t-storm this afternoon. Increasing
confidence of MVFR cigs developing tonight, with possible IFR,
improving to VFR by 15z.

Outlook /Sunday through Wednesday/...

Sunday: Mainly VFR, with local MVFR possible. Breezy. Chance
SHRA, slight chance TSRA.

Sunday Night: VFR. Breezy. Chance SHRA, isolated TSRA.

Monday: VFR. Breezy. Slight chance SHRA.

Monday Night: VFR. Slight chance SHRA, isolated TSRA.

Tuesday: Mainly VFR, with local MVFR possible. Chance SHRA,
isolated TSRA.

Tuesday Night: Mainly VFR, with local IFR possible. Chance
SHRA, isolated TSRA.

Wednesday: Mainly VFR, with local MVFR possible. Chance SHRA,
isolated TSRA.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

330 AM update...

Today through Saturday...

Winds and seas will be below SCA thresholds through the period. SW
winds 10-20 kt Fri, becoming SE along the eastern MA coast as sea-
breezes develop. Widespread fog is possible Fri night along with
scattered showers and a few t-storms. Some improvement Saturday with
fog dissipating somewhat and perhaps a period of dry weather before
showers/thunderstorms redevelop late in the day from SW to NE.

Outlook /Sunday through Wednesday/...

Sunday through Sunday Night: Winds less than 25 kt. Local rough
seas. Chance of rain showers, isolated thunderstorms.

Monday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Slight chance of rain showers.

Monday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Slight chance of rain showers, isolated thunderstorms.

Tuesday through Wednesday: Winds less than 25 kt. Areas of seas
approaching 5 ft. Chance of rain showers, isolated
thunderstorms.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 7 PM EDT Saturday for CTZ002>004.
MA...Heat Advisory until 7 PM EDT Saturday for MAZ005>007-011>021.
RI...Heat Advisory until 7 PM EDT Saturday for RIZ001>004.
MARINE...Small Craft Advisory from 6 PM Saturday to 8 PM EDT Sunday for
     ANZ254>256.

&&

SYNOPSIS...KJC/RM
NEAR TERM...KJC
SHORT TERM...KJC
LONG TERM...RM
AVIATION...KJC/RM
MARINE...KJC/RM

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 2:24 PM EDTSevere Thunderstorm WarningBOXHampden, Hampshire47 min
Aug 2, 3:08 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampden, Hampshire26 min
Aug 2, 3:40 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampshire29 min
Aug 2, 3:42 PM EDTSmall Craft AdvisoryBOX4 days
Aug 2, 4:16 PM EDTSpecial Marine WarningBOX59 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.